Kansas, 2003

Tornado and Hail in Kansas, April 24, 2003

April 24, 2003 · NWS EAX · 2 events in 2 counties and zones

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 1:43 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 24, 1:43 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT THU APR 24 2003

PARTIAL CLEARING SOUTH OF THE WARM FRONT...WHICH EXTENDS ACROSS
SOUTHEAST KANSAS INTO CENTRAL MISSOURI HAS ALLOWED SURFACE
TEMPERATURES TO CLIMB WELL INTO THE 60S. SURFACE DEW POINTS ARE IN
THE LOWER AND MID 50S. LAPS DATA SHOWS CAPES IN THE 1000 TO 1500
J/KG RANGE WITH LI/S FROM -2 TO -4. WIDELY SCATTERED STORMS HAVE
DEVELOPED AND BECOME SEVERE. EXPECT THAT TREND TO CONTINUE THIS
AFTERNOON AS UPPER LEVEL LOW AND ASSOCIATED COLD POOL MOVE CLOSER.

NRR

AS THE MID/UPPER LOW AND ITS ASSOCIATED DYNAMICS SHIFT OFF TO THE
OHIO RIVER VALLEY ON FRIDAY...SHOWERS WILL END FROM WEST TO
EAST ACROSS THE FORECAST AREA DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. LOW CLOUDS ROTATING AROUND THE BACK SIDE OF THE
SYSTEM AND NORTH/NORTHEAST LOW LEVEL FLOW WILL LIMIT WARMING ON
FRIDAY...SO WILL LEAN TOWARD THE COLDER MAV/FWC GUIDANCE NUMBERS. IN
ADDITION...THE ETA PROGS THE PROGRESSION OF A WEAK IMPULSE ALONG
WITH THE LOW TO MID-LEVEL MOISTURE ON THE NORTHWEST SIDE OF THE LOW
FRIDAY AFTERNOON. COULD SEE A FEW SPRINKLES WITH THIS FEATURE. ON
SATURDAY...TEMPERATURES WILL RETURN CLOSER TO SEASONAL NORMAL
VALUES. NEXT FORESEEABLE CHANCE FOR SHOWERS AND THUNDERSTORMS
ARRIVES ON SUNDAY AFTERNOON. BY MONDAY...MODEL SOLUTIONS HAVE BEGUN
TO DIVERGE SO FORECAST CONFIDENCE IS LOW...ALTHOUGH EXPECT PERIODIC
SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE PORTIONS OF
THE UPCOMING WEEK.

LS

655 AM...
QUICK ADJUSTMENT MADE TO THE MORNING FORECAST FOR THE CONVECTION
THAT HAS HELD TOGETHER MOVING THROUGH CENTRAL KANSAS OVERNIGHT.
RADAR TRENDS INDICATE THAT MORE CONVECTION IS FIRING ALONG A SURFACE
BOUNDARY STRETCHING FROM EAST CENTRAL KANSAS THROUGH WEST CENTRAL
MISSOURI. ANOTHER BAND OF THUNDERSTORMS IS STARTING TO APPEAR ON
RADAR ALONG THE KANSAS/NEBRASKA STATE LINE. WITH RAIN STILL MOVING
THROUGH NORTH CENTRAL MISSOURI...I WENT AHEAD AND UPPED POPS THIS
MORNING TO CATEGORICAL. STILL EXPECT OUR BEST CHANCE OF ANY SEVERE
WEATHER TO ARRIVE LATER THIS AFTERNOON AS THE OCCLUDED LOW MOVES
INTO SOUTHERN MISSOURI.

CUTTER

330 AM...
THIS MORNINGS FOCUS IS ON THE CONTINUING PRECIPITABLE WEATHER MOVING
THROUGH EAST KANSAS AND NORTHERN MISSOURI.

THE OVERNIGHT RAINS HAVE COME TO AN END ACROSS MOST OF THE WARNING
AREA THIS MORNING...EXCEPT FOR CENTRAL SECTIONS OF THE STATE. WHAT
RAIN IS CURRENTLY LEFT IN CENTRAL MISSOURI WILL HAVE MOVED
EAST...OUT OF OUR AREA OF CONCERN...BY SUNRISE. CURRENT RADAR
TRENDS...AND MODEL OUTPUT FROM THE RUC AND META...INDICATE THAT
THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE MORNING HOURS. THIS
WILL RESULT FROM US BEING IN BETWEEN THE PRECIP FOCUSING VORT LOBES
ROTATING AROUND THE OCCLUDED LOW MOVING INTO CENTRAL KANSAS.
THUNDERSTORMS GOING UP IN NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL
KANSAS THIS MORNING ARE PROGGED TO WEAKEN AND OR FALL APART AS THEY
MOVE NORTHEAST TOWARDS MISSOURI. THEREFORE I HAVE CONTINUED TO GO
WITH ONLY OF CHANCE OF THUNDER FOR THIS MORNING. THIS MIGHT NEED
QUICK ADJUSTMENTS LATER THIS MORNING AS WE SEE WHETHER OR NOT THE
CONVECTION HOLDS TOGETHER.

FOR THIS AFTERNOON...THUNDERSTORMS ACTIVITY CONTINUES TO LOOK LIKELY
AS THE OCCLUDED LOW SINKS THROUGH CENTRAL KANSAS INTO SOUTHERN
MISSOURI. AS THE LOW SINKS INTO THE OZARKS...SO WILL THE COOLEST
500MB TEMPS AND INSTABILITIES. HOWEVER...THERE APPEARS TO BE ENOUGH
WRAPPED UP MOISTURE AND ISENTROPIC LIFT IN NORTHERN MISSOURI THAT
PRECIP...IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS...WILL
PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS. ADDITIONALLY...WITH
500MB TEMPS AS COOL AS -18C THIS AFTERNOON...AND AT LEAST MARGINAL
DIRECTION SHEAR DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW...MINI
SUPERCELLS ARE NOT OUT OF THE QUESTION. THE DETERMINING FACTOR WILL
BE INSTABILITIES...AND AT THE MOMENT THE MODELS KEEP ALL THE GOOD
SURFACE/MID/UPPER LEVEL INSTABILITIES TO OUR SOUTH. THOUGH WITH COOL
UPPER LEVEL TEMPS HAIL COULD BE A PROBLEM AROUND AND SOUTH OF THE
MISSOURI RIVER REGARDLESS.

LOOKING INTO THE WEEKEND...TEMPERATURES WILL BEGIN TO REBOUND SOME
BEFORE ANOTHER UPPER LEVEL LOW DRAGS A WEAK COOL FRONT THROUGH
NORTHERN MISSOURI SUNDAY AFTERNOON. CHANCE OF THUNDER STILL LOOKS
OKAY FOR SUNDAY AFTERNOON THOUGH THE RETURN MOISTURE COULD BE A
PROBLEM. OTHERWISE MID AND LONG RANGE MODELS AGREE THAT THE UPPER
LEVEL WAVE DRAGGING THE FRONT THROUGH WILL BE FAR ENOUGH NORTH THAT
OUR CHANCE OF THUNDER FOR SUNDAY NIGHT AND MONDAY CAN BE REMOVED.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 24, 12:00 PM CST, 2 hours 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 24 2003

...SEVERE THUNDERSTORMS POSSIBLE FROM INTERSTATE 70 AND SOUTH THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM EAST CENTRAL
KANSAS ACROSS CENTRAL MISSOURI THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WIND AND POSSIBLY TORNADOES. THESE STORMS ARE
IN RESPONSE TO A WARM FRONT LIFTING NORTH ACROSS THE AREA...AHEAD OF
A STRONG LOW PRESSURE SYSTEM MOVING OUT OF SOUTH CENTRAL KANSAS
ACROSS SOUTHERN MISSOURI. OTHERWISE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS WILL
CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE REGION THE BEGINNING
OF NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST SUNDAY NIGHT
AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
FROM INTERSTATE 70 AND SOUTH.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Apr 24, 1:42 PM CST, 31 minutes before
KSZ057-060-103>105-MOZ028>032-037>040-043>046-053-054-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 158...IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RAY AND SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...OLATHE...
PAOLA...SEDALIA AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. AN
ISOLATED TORNADO IS ALSO POSSIBLE. WHILE SEVERE WEATHER MAY NOT BE
IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Apr 24, 2:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    LEES SUMMIT               MO   .88 INCH HAIL
04/24/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NICKEL SIZE HAIL
                                          REPORTED IN THE WESTERN
                                          PART OF LEES SUMMIT.

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Miami

When
April 24, 2:13 PM CST to 2:14 PM CST
Where
Miami County, 2 mi SW of Antioch
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.700, -94.967

Brief tornado touchdown noted in an open field by trained spotters, including an off duty NWS employee.

Hail, Johnson

When
April 24, 2:51 PM CST
Where
Johnson County, 3 mi NW of Stilwell
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.800, -94.683

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351324, 5351323.